Feeling worse with treatment: Recently... - Vasculitis UK

Vasculitis UK
6,553 members5,762 posts

Feeling worse with treatment

Katiz
Katiz

Recently diagnosed with mpo ANCA +ve Vasculitis and undergoing Aggresive stage of treatment now. Prednisone and cyclo. Trying to work with reasonable adjustments made by employers, mostly at home. Very tired. Consultant tells me I will feel better when aggressive intervention moves to maintenance. Is that true? I was lucky in that I was caught early and kidney damage not as severe as could be and improving.

Also, is there anything I can give to my employers to explain the condition? Occupational Health virtually repeated back what I told them.

8 Replies
oldestnewest

Hi Katiz,

I was diagnosed with Churg Strauss Syndrome (ANCA related vasculitis) in November 2017 after collapsing at home following a year of increasing symptoms.

I was immediately placed on aggressive treatment with high dose prednisolone and cyclophosphamide infusions.

Like you this did make me feel worse in some ways although it did get rid of disease symptoms so I was happy to tolerate although not fit for much especially work.

I returned to work after about 3 1/2 months off but then only on reduced hours and recuperative duties. My occupational health had not heard of my condition so I printed a copy of the CSS information from the Vasculitis UK site to give them . Also my consultant provided a brief letter just explaining the diagnosis and the fact I would be undergoing intense treatment.

3 months later I’m still tired and now moved onto methotrexate and once the prednisolone was reduced from 60mg to the 10mg I’m currently on that made a big difference as to how I could function .

So in answer to your question it has got better since moving towards maintenance treatment , I’m not fully fit yet but much better than just a few months ago . So stick with it and good luck

John

Hi,

I also have Churg Strauss Vasculitis like JGM1 and agree that you will feel tired during aggressive treatment. The extent of the immediate symptoms largely depends on how much prednisone you are on. I started on 100mg, which is the highest my rheum had ever given. It was tapered to about 60 within 4 months, but that is still a high dose and can lead to 'brain fog.' I was confused and couldn't work. I had a hard time with methotrexate [liver problems] so I was put on mycophenelate as the prednisone-sparing support drug. I returned to work after two years - only when I was completely off the prednisone after a very slow taper. I was very fortunate to have long term disability support from the employer. I then did 2 years part-time and eventually returned to work full time, but I'd say that it was a bit of a struggle to stay on top of everything. That all started 12 years ago. So, yes, you'll be tired but the pain should be managed. My impression now is that the rheumatologists know more about vasculitis and are tapering sooner, which is probably good since I did end up with bone degeneration. Still, as they say, it's better than the alternative! Best wishes

Katiz
Katiz
in reply to karens62

Thank you both for your comments. I’m actually under the care of the nephrologists, as it was my kidneys under attack. I had no symptoms other than being more tired than usual and my condition was only picked up after my GP got suspicious and asked for more blood tests. I also had markers for ovarian cancer which thankfully proved negative. My kidney function had plummeted by 45% in 3 weeks so the GP pushed for a biopsy which gave the diagnosis. That was 8 weeks ago. I started on 500mg IV of predislone, and now on 45mg orally.i have chemo every 2 weeks. I suppose what is hardest is that I never felt ill before and now I feel rubbish. The good news is that the GP picked it up and was pushy, otherwise they say I had weeks before I was in total kidney failure. But my kidney function is improving and if maintained will not be a problem long term.

I’m not used to brain fog, and suspect there is an element of chemo brain in there. I know I’m struggling to concentrate on a work basis, and they have been supportive. But I suspect even after an occ health assessment they only understand the immuno suppressant side and not the other effects.

But as you say, better than the alternative.

MelBrammer
MelBrammer
in reply to Katiz

I was similar to you. Pretty much no symptoms my diagnosis was picked up out of the blue as my optician spotted signs of high blood pressure which led to blood tests which led to biopsy. Two years later I'm on maintenance treatment. I've been able to work all the way through, though have been part time for the last two years, and am looking to go back full time now. I'm mostly feeling pretty normal, with just some niggly issues which I am told are nothing really. I'm just wanting to get off the rest of the meds now! As far as your work is concerned, it's worth pointing out that this disease and its treatment have different effects on different people, but there is light at the end of the tunnel. Once you are on lower dose of pred and stop your infusions you should feel a lot better and hopefully will be able to work more, but they should be prepared to listen to how you feel and not try to put any expectations/timetable on your return to normal duties.

I was diagnosed with GPA Vasicultis in May 2017 after 2 years of feeling unwell. I also had prednisolone for 8 months gradually tapering off the dosage and cyclophosphamide infusions for 3 months. My consultant signed me off work for 4 months and my company were really good about it. My consultant wrote them a letter explaining the illness and prognosis. You need to rest and recover after those treatments and you will feel a lot better. Once your steroid dosage reduces you will feel better. I am now on Azathioprine 150mg per day as my maintenance meds and have been since August 2017. Still don't feel 100% but all my markers are looking good and I am back at work part time. I have had a few bad days where I have felt really ill but it does get better just hang in there.

Hi Katiz, Your diagnosis sound very similar to my own. PR3 ANCA positive, mainly kidney involvement with rapid reduction in kidney function. Kidneys also responded well to the initial treatment (cyclophosphamide and Prednisolone). The initial infusions of methyl prednisolone made me feel a lot better but the side effects plus the effects of the chemo, coupled with the fatigue did make life difficult. However things did gradually improve . As you will find out everyone with vasculitis is affected differently and fair differently in remission. There are no definite answers to your question but things should improve, although some degree of fatigue is what most of us have to learn to live with in the long term. Chris

Dear Katiz,

Sorry to hear, about your problems. Can you give your Employers 'Something, that will explain things' you ask. Well yes, maybe direct them to these pages perhaps? Further advise contacting Vasculitis UK. Maybe even ask for, a copy of, The Road Map for Vasculitis, maybe speak to your Doctors/Consultants? I don't know what else, to suggest!

Please do let us know, how you Get On Katiz. Best of luck.

AndrewT

Dropped methotrexate, as I had been taking pills, then switched to once a week shot. I would take it Saturday, then feel wiped out thru Monday. Saw a specialist at Cleveland Clinic, who indicated Methotrexate was an off-label scrip with little value. Couldn't have agreed more. She indicated she would be agreeable for up to 10 mg/day. Have been trying to reduce that, currently taking 7mg. Hate the weight gain most :) Am mostly physically weakened, but I get by.

You may also like...